Alert archive / Iowa / Special Weather Statements in 2021
Special Weather Statement, NWS Des Moines, IA
NWS Des Moines, IA issued this special weather statement at Jun 22, 2021, 5:52 PM CDT for Poweshiek County, Iowa. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 22, 2021, 5:52 PM CDT (22:52 UTC)
- Expired
- Jun 22, 2021, 6:15 PM CDT
- In force
- 23 min
- Issued by
- NWS Des Moines, IA
County Poweshiek County, IA
The radar
The Des Moines radar (KDMX), 108 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2027 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- -11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
911
WWUS83 KDMX 222252
SPSDMX
Special Weather Statement
National Weather Service Des Moines IA
552 PM CDT Tue Jun 22 2021
IAZ062-075-222315-
Poweshiek IA-Mahaska IA-
552 PM CDT Tue Jun 22 2021
...Half Inch Hail Possible...
At 552 PM CDT, Doppler radar was tracking a strong thunderstorm near
Montezuma, moving east at 40 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Montezuma, Malcom, Deep River, Barnes City, Searsboro and Guernsey.
LAT...LON 4151 9241 4140 9241 4157 9275 4173 9255
4163 9230 4151 9230
TIME...MOT...LOC 2252Z 292DEG 33KT 4153 9247
$$
KrullWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Jun 22, 3:03 PM CDT, 2 hours 49 minutes earlier.
Area forecast discussion, Jun 22, 3:03 PM CDT, 2 hours 49 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 303 PM CDT Tue Jun 22 2021 .DISCUSSION.../Tonight through Tuesday/ Issued at 302 PM CDT Tue Jun 22 2021 Forecast Highlights: * Scattered Storms (a Few Severe) to persist this evening. Main hazards will be large hail and damaging winds. * Widespread showers and thunderstorms (a Few Severe) Thursday and Friday to bring beneficial rain to Iowa * Storm chances will linger over the weekend and into early next week. Uncertainty in storm coverage, especially early next week. Shallow shower and weak t-storms have been gradually developing early this afternoon in an area of weak instability along warm frontal boundary. Sfc dew points have been climbing steadily into the upper 50s most locations. Latest CAM guidance continues to show destabilization through early evening, yielding MLCAPE's in the vicinity of 1000 j/kg (should low 60s sfc dew points be realized). Meanwhile, weak shortwave energy dropping into the state will assist in mid-level thermal destabilization. Effective shear values of 45-55 knots will be more than enough to aid convective organization. Unseasonably low freezing level suggests hail will be the primary threat initially, eventually transitioning to a damaging wind threat as convection congeals by late afternoon/early evening. Shortwave trof and nose of LLJ continues to push east overnight, taking any lingering shower/thunderstorm activity with it. Wednesday will be dry as northwest flow prevails. H85/H7 WAA will be effective in capping any daytime convective chances. Lacking any mid- level moisture/clouds, temperatures tomorrow will warm back into the mid-upper 80s for most places. The pattern is flattened Wednesday night by shortwaves ejecting from close low on the south end of developing eastern Pacific Rex Block. Lead shortwave will push storms into western IA after midnight Wednesday night. Damaging winds would be the more likely hazard with this activity. Widespread shower and thunderstorm chances return statewide on Thursday and will continue into Friday as sfc boundary pulls up stationary E-W across Iowa. PWATS climb above 2" during the period and along with a series of embedded shortwaves will set the stage for very good chances for widespread precipitation, some of which may be heavy. Any flash flood concerns would be confined to urban areas, as low soil moisture and crops in agricultural land will mitigate substantial run-off. Looks like 1-3 inches of rain (lighted amount in NW; heaviest SE), with locally higher amounts possible. Day 3 WPC ERO is well positioned to capture this. Severe threat will be possible on Thursday as well, with large hail/damaging winds once again the primary associated hazards. The front sags south on Friday, gradually dragging rainfall chances with it. Best chance for severe looks to move into southeast IA and MO. Although lingering convection will still be a possibility, especially Friday Morning. Upper trough will move into the upper midwest Sat-Tue will yield nearly daily afternoon/evening shower/thunderstorm chances along with temps that fall short of seasonal values. && .AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/ Issued at 1248 PM CDT Tue Jun 22 2021 Aviation impacts for the period will center around isolated to scattered thunderstorms this afternoon. A few showers have been able to develop across central IA, but not much organization noted w/ this activity yet. Expect add'l weak development through around 20z, with strengthening and better organization expected thereafter. Best chances look to be KFOD to KDSM initially, spreading into KALO and KOTM afterwards. Will lean on VCTS at area terminals until initiation occurs. There is some severe weather threat in the stronger storms today...hail and damaging winds primary associated hazards. Activity will fester this evening before shifting east of central IA terminals by midnight. With the exception of lowered visibilities in thunderstorms, VFR conditions expected through the period. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Hahn AVIATION...Hahn
Hazardous weather outlook, Jun 22, 2:30 PM CDT, 3 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 230 PM CDT Tue Jun 22 2021 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-231930- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 230 PM CDT Tue Jun 22 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Scattered thunderstorms are anticipated this afternoon and evening and a few may be strong to severe with large hail and damaging wind gusts the primary threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorm chances return Thursday into Friday. Strong to severe storms may be possible on Thursday. Heavy rainfall and localized water issues may occur as well with potential for multiple rounds of storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Jun 22, 5:39 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
539 PM CDT TUE JUN 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM TSTM WND GST 2 SE WAUKEE 41.59N 93.83W
06/22/2021 M66 MPH DALLAS IA PUBLIC
PERSONAL WEATHER STATION.
&&
BSSLocal storm report, Jun 22, 5:40 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
540 PM CDT TUE JUN 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM HAIL 1 WNW URBANDALE 41.64N 93.76W
06/22/2021 M1.00 INCH POLK IA STORM CHASER
&&
BSSLocal storm report, Jun 22, 5:42 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
542 PM CDT TUE JUN 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 1 SE GRIMES 41.68N 93.79W
06/22/2021 U1.00 INCH POLK IA PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
0535 PM HAIL 2 W JOHNSTON 41.66N 93.76W
06/22/2021 U1.00 INCH POLK IA PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
&&Local storm report, Jun 22, 5:46 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
546 PM CDT TUE JUN 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM HAIL 1 SSW JOHNSTON 41.66N 93.74W
06/22/2021 M1.00 INCH POLK IA PUBLIC
REPORT VIA SOCIAL MEDIA.
&&
KLPLocal storm report, Jun 22, 5:47 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
547 PM CDT TUE JUN 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM HAIL 1 SSW WINDSOR HEIGHTS 41.59N 93.72W
06/22/2021 M1.00 INCH POLK IA TRAINED SPOTTER
&&
BSSSpecial weather statement, Jun 22, 5:52 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Des Moines IA
552 PM CDT Tue Jun 22 2021
IAZ062-075-222315-
Poweshiek IA-Mahaska IA-
552 PM CDT Tue Jun 22 2021
...Half Inch Hail Possible...
At 552 PM CDT, Doppler radar was tracking a strong thunderstorm near
Montezuma, moving east at 40 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Montezuma, Malcom, Deep River, Barnes City, Searsboro and Guernsey.
LAT...LON 4151 9241 4140 9241 4157 9275 4173 9255
4163 9230 4151 9230
TIME...MOT...LOC 2252Z 292DEG 33KT 4153 9247
KrullThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 4:59 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Polk | 46 min |
| Jun 22, 5:22 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Sac | 38 min |
| Jun 22, 5:30 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 45 min |
| Jun 22, 5:50 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun | 40 min |
| Jun 22, 5:58 PM CDT | Severe Thunderstorm Warning | DMX | Polk, Warren | 47 min |
| Jun 22, 6:09 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Calhoun, Carroll, Greene, Webster | 51 min |
| Jun 22, 6:30 PM CDT | Severe Thunderstorm Warning | DMX | Lucas, Marion, Warren | 45 min |
| Jun 22, 6:33 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Greene | 42 min |
| Jun 22, 6:42 PM CDT | Special Weather Statement | DMX | Tama | 63 min |
| Jun 22, 6:49 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Guthrie | 41 min |
Nearby
Special Weather Statements in Iowa, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.